Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Dubickas, Artūras 2008. Sumsets of Pisot and Salem numbers. Expositiones Mathematicae, Vol. 26, Issue. 1, p. 85.


    ×
  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 144, Issue 1
  • January 2008, pp. 29-37

On the lines passing through two conjugates of a Salem number

  • ARTŪRAS DUBICKAS (a1) and CHRIS SMYTH (a2)
  • DOI: http://dx.doi.org/10.1017/S0305004107000692
  • Published online: 01 January 2008
Abstract
Abstract

We show that the number of distinct non-parallel lines passing through two conjugates of an algebraic number α of degree d ≥ 3 is at most [d2/2]-d+2, its conjugates being in general position if this number is attained. If, for instance, d ≥ 4 is even, then the conjugates of α ∈ of degree d are in general position if and only if α has 2 real conjugates, d-2 complex conjugates, no three distinct conjugates of α lie on a line and any two lines that pass through two distinct conjugates of α are non-parallel, except for d/2-1 lines parallel to the imaginary axis. Our main result asserts that the conjugates of any Salem number are in general position. We also ask two natural questions about conjugates of Pisot numbers which lead to the equation α1234 in distinct conjugates of a Pisot number. The Pisot number shows that this equation has such a solution.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[3]C. J. Smyth . The conjugates of algebraic integers. Amer. Math. Monthl 82 (1975), 86.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×